Texas, 2007

Drought in Texas, February 1 to 28, 2007

February 1 to 28, 2007 · NWS SJT · 14 events in 14 counties and zones

The drought that has been ongoing for well over a year continues to weaken across the Big country where winter and early spring rains were sufficient to replenish some ground moisture. Further to the south across the Northern Edwards Plateau and the Northwest Hill Country, the drought continues to intensify.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The drought that has been ongoing for well over a year continues to weaken across the Big country where winter and early spring rains were sufficient to replenish some ground moisture. Further to the south across the Northern Edwards Plateau and the Northwest Hill Country, the drought continues to intensify. A few counties across the Big Country were removed from the severe drought category. Stock ponds continue to remain dry and soil moisture is well below normal. Area reservoirs continue to fall rather quickly mainly due to municipal water use.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 31, 11:17 PM CST, 43 minutes earlier.

Area forecast discussion, Jan 31, 11:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1117 PM CST WED JAN 31 2007

.AVIATION...
ANOTHER COLD FRONT LOCATED ACROSS NORTHWEST TEXAS AND THE TEXAS
SOUTH PLAINS. THE COLD FRONT WILL MOVE SOUTH TO ALONG
I-20...BEFORE STALLING OUT ON THURSDAY. ALSO...AND AN UPPER LEVEL
SHORT WAVE MOVING ACROSS WEST CENTRAL TEXAS...RESULTING IN SCT SHRA
OVER THE AREA. THE SCT SHRA WILL CONTINUE TONIGHT AND THURSDAY.
SURFACE TEMPERATURES MAY BE COLD ENOUGH FOR SLEET AND FZRA NORTH
OF I-20 BETWEEN 01/06Z AND 01/15Z. AREAS OF MVFR CIGS OF
BKN020-030 ARE EXPECTED ACROSS WEST CENTRAL TEXAS AFTER
01/08Z...BECOMING WIDESPREAD MVFR CIGS OF BKN010-020 AFTER 01/14Z.

21

&&

.PREV DISCUSSION... /ISSUED 811 PM CST WED JAN 31 2007/

UPDATE...
HAVE UPDATED POP AND WX GRIDS FOR THE OVERNIGHT PERIOD AS
PRECIPITATION ASSOCIATED WITH A FAST MOVING SHORTWAVE CONTINUES TO
DEVELOP TO THE WEST OF THE CWA THIS EVENING. HAVE INCREASE POPS
FROM FOR CROCKETT COUNTY AND THE CONCHO VALLEY EARLY THIS
EVENING...AND BUMPED THE BIG COUNTRY INTO THE LIKELY CATEGORY AS
THEY WILL HAVE THE HELP OF THE SHORTWAVE AND THE COLD FRONT.

THE COLD FRONT CONTINUES TO MARCH SOUTH INTO THE NORTHWESTERN
PERMIAN BASIN. A SURFACE LOW TO THE WEST OF THE AREA CONTINUES TO
DEEPEN AS WELL. MODEL DATA CONTINUES TO SHOW THIS FRONT STALLING
AS THE SURFACE LOW DEEPENS TONIGHT...ALLOWING OUR AREA TO REMAIN
RELATIVELY WARM IN SOUTHWEST OR SOUTHEAST FLOW...WITH THE
EXCEPTION OF THE BIG COUNTRY WHICH WILL SEE WINDS TURN TO THE
NORTHEAST AND HAVE TEMPERATURES FALLING INTO THE LOWER 30S. WILL
HAVE TO KEEP A CLOSE EYE ON THE PROGRESS OF THE FRONT FOR THE
POSSIBILITY OF LOWERING TEMPERATURES OVER THE CONCHO VALLEY
TONIGHT. 20

PREV DISCUSSION... /ISSUED 411 PM CST WED JAN 31 2007/

SHORT TERM...
COLD FRONT SOUTH OF AMARILLO AT 21Z. COLD FRONT STRENGTH STRONGER
THAN GFS MODEL...WITH NORTH WINDS OF 20 TO 25 MPH ACROSS HIGHER
ELEVATIONS OF THE PANHANDLE. TEMPERATURES MAY DROP TO 30-32 FOR A
FEW HOURS EARLY THURSDAY MORNING IN HASKELL AND THROCKMORTON
COUNTIES. WITH LIFT OVER THE FRONT AND FROM SHORTWAVE IN ARIZONA
AND NEW MEXICO...MAY HAVE SOME AREAS OF SLEET...MAINLY AFTER
MIDNIGHT. WILL FORGO WINTER WEATHER ADVISORY AT THIS TIME...AS
UNSURE ON HOW COLD WE WILL GET. FORECAST NAM/GFS SOUNDINGS A
LITTLE ON THE WARM SIDE FOR SNOW...EVEN WITH A SLIGHTLY STRONGER
COLD FRONT. WILL MENTION SLEET NORTH OF INTERSTATE 20 AND FREEZING
RAIN/SLEET IN HASKELL AND THROCKMORTON COUNTIES...HOWEVER... BUT
NOT MENTION ACCUMULATIONS.

LONG TERM...
18Z NAM12 BRINGS COLD FRONT DOWN ALONG COLORADO RIVER...FROM
STERLING CITY TO BALLINGER AND RICHLAND SPRINGS ON THURSDAY
21Z...BEFORE WASHING IT OUT DURING THE EVENING. THIS MAKES
TEMPERATURES A BIT TRICKY...BUT WENT JUST A LITTLE COOLER AS
FRONT MAY MAKE IT SLIGHTLY FURTHER SOUTH. STRONGER COLD FRONT
MOVES IN FRIDAY....MOVING INTO THE BIG COUNTRY IN THE
MORNING...AND CONCHO VALLEY IN THE AFTERNOON. HIGHS FAIRLY COLD
IN BIG COUNTRY...35-40 DEGREES...BUT WILL AGAIN BE PRETTY TRICKY
FOR AREAS ALONG THE FRONT AND FURTHER SOUTH AT TIME OF MAX HEATING.
MENTIONED A SLIGHT CHANCE OF LIGHT SNOW IN THE BIG COUNTRY FRIDAY
NIGHT/SATURDAY IN THE BIG COUNTY/NORTHERN HEARTLAND...HOWEVER
MOISTURE WILL BE PRETTY LOW AND WILL SEE MAINLY FLURRIES IF THEY
OCCUR.

DID NOT MAKE MANY CHANGES TO EARLY NEXT WEEK. GET A GLANCING
BACKDOOR COLD FRONT WITH THE GFS MODEL...BUT A MORE INTRUSIVE COLD
AIR INDICATED WITH THE ECMWF MODEL. TRENDED TOWARD THE COLDER
ECMWF...BUT WILL LIKELY SEE COLDER TEMPERATURES IF ECMWF SOLUTIONS
WINS OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 35  47  29  37 /  60  20  10  10
SAN ANGELO 	 41  56  37  49 /  50  20  10  10
JUNCTION 	 44  62  37  59 /  50  30  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 31, 3:44 PM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
344 PM CST WED JAN 31 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012145-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
344 PM CST WED JAN 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE FOR FREEZING RAIN...SLEET AND SNOW ACROSS
HASKELL AND THROCKMORTON COUNTIES TONIGHT. LIGHT ACCUMULATIONS
LESS THAN AN INCH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Brown

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Brown forecast zone
Reported by
Unknown
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

Drought, Coleman

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Unknown
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

Drought, Concho

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Concho forecast zone
Reported by
Unknown
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

Drought, Crockett

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Unknown
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

Drought, Irion

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Irion forecast zone
Reported by
Unknown
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

Drought, Kimble

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Unknown
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

Drought, Mason

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Mason forecast zone
Reported by
Unknown
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

Drought, McCulloch

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Unknown
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

Drought, Menard

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Menard forecast zone
Reported by
Unknown
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

Drought, Runnels

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Unknown
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

Drought, San Saba

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Unknown
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

Drought, Sutton

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Unknown
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

Drought, Schleicher

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Unknown
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

Drought, Tom Green

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Unknown
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11419, 11420, 11421, 11422, 11423, 11424, 11425, 11426, 11427, 11428, 11429, 11430, 11431, 11432.